Re: hepatic encephalopathy stage 4(?) -- anyone with experience please
First off I am very sorry to hear about your relative. Seeing a loved one in a struggle is never an easy thing.
Hepatic encephalopathy is an indication of severely impaired liver function. Of the liver's many functions, one of them is to remove toxins from the blood. When the liver's function is impaired (as in end-stage cirrhosis) it is not able to remove toxins from even the simplest things like the protein we eat. Normally when we eat protein and the amino acids are broken down, ammonia is formed which the healthy liver rapidly clears. This does NOT happen in a severely diseased liver and the person can get confused or "encephalopathic" as they say.
The thing with severe hepatic encephalopathy, though, is that there are tons of things which can tip a person over in to confusion. These include:
a large protein meal
a gastrointestinal bleed (which is equivalent to the first one)
an electrolyte imbalance etc. etc.
Unfortunately, with every insult to the system, the person will have a hard time bouncing back because the liver itself can become further impaired with the treatments we give, thus setting up a vicious circle.
When someone has a VERY decreased level of alertness (as in hepatic encephalopathy) one can choke on his own saliva and die, so the doctors as a precaution intubated him to protect his airway and hooked him up to a ventilator. A small amount of sedation is needed when someone is on the ventilator or they instinctively start to fight it and can make the situation worse; however, this is a double-edged sword in someone with hepatic encephalopathy because the very medications given to sedate the person can prolong the recovery because the sedatives aren't as readily cleared by the liver. Unfortunately though, there is not much alternative, and as a result, the critical care doctors will attempt to sedate the person with as little drug as possible and wean as early and as quickly as they can.
If the encephalopathy is reversible, they will be able to wean down the sedation and see your relatively level of alertness. Assuming he doesn't have any problem with his lungs, they can then take the breathing tube out and see if he protects his airway from then on.
The fact that your relatively oxygen saturation went too low when they tried to wean down the sedation was probably because he started waking up a bit too much, was fighting the ventilator thus resulting in non-synchronized breathing resulting in not enough oxygen getting to the lungs.